North Carolina, 2010Damaging Winds in North Carolina, June 13, 2010
June 13, 2010 · NWS RAH · 11 events in 6 counties and zones
A weak cold front moving across area resulted in a line of severe storms which tracked across Central North Carolina resulting in wind damage from Roxboro and the Triangle to the Coastal Plain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moving across area resulted in a line of severe storms which tracked across Central North Carolina resulting in wind damage from Roxboro and the Triangle to the Coastal Plain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 13, 1:52 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT SUN JUN 13 2010
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WORK WEEK. UPPER
LEVEL DISTURBANCES...IN THE NORTHWEST FLOW ALOFT...ALONG WITH A
SURFACE TROUGH OVER THE PIEDMONT AND WEAK LOW PRESSURE...KEEP
CHANCES OF THUNDERSTORMS IN THE FORECAST...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...AT LEAST THROUGH MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM...
SMALL BAND OF CONVECTION DROPPING INTO THE TRIAD AT THIS TIME WITH
ISOLATED SHOWERS FORECAST TO BECOME SLIGHTLY MORE NUMEROUS AND
DEVELOP THUNDER TOWARD LATE AFTERNOON. CONVECTIVE PARAMETERS
CONTINUE TO REMAIN HIGHEST EAST OF HIGHWAY ONE THIS AFTERNOON.
HIGH FREEZING LEVELS AND LACK OF MAJOR MID LEVEL DRYNESS SUGGEST
DAMAGING DOWNBURST WINDS ARE THE THREAT... BUT ONLY THE STRONGEST
STORM CORES MIGHT BE CAPABLE OF THIS. STILL EXPECT LOSS OF HEATING
TO DISSIPATE MOST IF NOT ALL CONVECTION BY 10 PM OR SO. HIGH
PRECIPITABLE WATERS OVERNIGHT WILL INHIBIT RADIATIONAL COOLING
TONIGHT FOR LOWS OF 70 TO 75 IN GENERAL.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 245 PM...
AIR MASS DRYS SLIGHTLY FOR MONDAY. LOW LEVEL THICKNESSES EXPECTED
TO EXCEED 1435 METERS MONDAY AFTERNOON. 850 MILLIBAR TEMPERATURES
AT LEAST 68 DEGREES OVER THE AREA... FOR MOSTLY MID 90 TEMPERATURES
AT THE SURFACE DURING THE AFTERNOON.
WEAK TROUGHING TO OUR EAST WILL LEAVE CENTRAL NORTH CAROLINA UNDER
A MID AND UPPER LEVEL RIDGE. AIR MASS CONTINUES QUITE UNSTABLE BUT
A SLIGHTLY DRIER AIR MASS AND POTENTIAL MID LEVEL CAPPING UNDER
THE RIDGE SUGGEST ONLY A SLIGHT RAIN CHANCE DURING THE MID TO LATE
AFTERNOON... BUT PERHAPS A SLIGHTLY HIGHER SEVERE THREAT THAN
TODAY. CONVECTION WILL AGAIN DISSIPATE IN THE MID TO LATE EVENING
MONDAY NIGHT. LOW LEVEL THICKNESSES ABOVE 1415 METERS AND
PRECIPITABLE WATERS WELL ABOVE 1.5 INCHES WILL RETURN LOW
TEMPERATURES TOT HE LOW TO MID 70S.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 245 PM SUNDAY...
STRONG MID AND UPPER LEVEL RIDGE OVER THE SOUTHEAST US WILL
DEAMPLIFY SLIGHTLY TUESDAY AND WEDNESDAY AS THE UPPER LOW CURRENTLY
OVER THE DESSERT SW EJECTS NE AND TRACKS TOWARDS THE UPPER GREAT
LAKES REGION. MEANWHILE...MODELS INDICATE PROGRESSIVE SURFACE HIGH
PRESSURE BUILDING SE TO THE MID ATLANTIC COAST...PUSHING A BACKDOOR
BOUNDARY FROM NE TO SW INTO THE CWA LATE TUESDAY. LATEST GUIDANCE
HAS BEEN IS MUCH SLOWER WITH THIS FEATURE AND THE RESULT IS LOW
LEVEL THICKNESSES UP NEAR 1440M ACROSS THE SOUTHERN CWA TUESDAY
AFTERNOON. THIS WOULD RESULT IN HIGH IN THE MID TO UPPER 90S ACROSS
THE SOUTH WITH UPPER 80S TO LOWER 90S IN THE NE. EXPECT DEWPOINTS
REMAIN HIGH IN THE UPPER 60S TO AROUND 70 TUESDAY...WITH PWS UP NEAR
2 INCHES. THIS COMBINES WITH A SURFACE TROUGH FORECAST TO LIE
ACROSS THE SOUTHERN AND EASTERN CWA SHOULD CREATE A GOOD FOCUS FOR
SCATTERED SHOWERS AND STORMS TUESDAY AFTERNOON...LIKELY PRODUCING
LOCALLY HEAVY RAIN WITH SLOW MOVEMENT.
DEPENDING ON HOW FAR SOUTH THE AFOREMENTIONED BOUNDARY MAKES IT (AND
THIS REMAINS QUESTIONABLE GIVEN THE PROGRESSIVE NATURE OF THE HIGH
AND LACK OF MODEL CONSISTENCY)...SHOWERS MAY PERSIST WELL INTO THE
OVERNIGHT HOURS. LOWS 66-72 NE TO SW. THE SHALLOW NATURE OF THE
WEAK BACKDOOR COLD FRONT AND RAPIDLY DEVELOPING SW LOW LEVEL FLOW
SHOULD WASH OUT THE FRONT AND ALLOW HIGHS ON WEDNESDAY TO ONCE AGAIN
REACH THE UPPER 80S TO LOWER 90S. CONVECTION SHOULD BE ISOLATED TO
THE ELEVATED TERRAIN AND THE SEA-BREEZE/PIEDMONT TROUGH.
THURSDAY ONWARD...ANOTHER SHORTWAVE EJECTING OUT OF THE FAIRLY
PERSISTENT WEST COAST TROUGH IS FORECAST TO LIFT NORTHEAST WELL INTO
CANADA...AS THE SOUTHERN US UPPER RIDGE HOLDS STRONG. MODELS SHOW
THE POTENTIAL FOR ANOTHER WEAK BACKDOOR STYLE FRONT ON THE HEELS OF
LOW PRESSURE MOVING OFF INTO THE CANADIAN MARITIMES. DURING THIS
TIME...THE UPPER RIDGE SHOWS SOME SIGNS OF RETROGRESSION TOWARDS THE
SOUTHERN PLAINS REGION...WHICH MAY ALLOW TEMPS TO RELAX
SLIGHTLY...THOUGH STILL JUST ABOVE NORMAL. SHOULD SEE A RELATIVELY
WEST TO NORTHWEST FLOW DURING THE PERIOD...WITH LEE SIDE TROUGHING
AND DIURNALLY DRIVEN CONVECTION MOST DAYS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 230 PM...
SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE TRIAD AREA AND
APPROACH THE TRIANGLE BEFORE DARK. ELSEWHERE SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP WITH THE AFTERNOON HEATING. ALL
CONVECTION IS EXPECTED TO DISSIPATE OR EXIT TO THE EAST IN THE
LATE EVENING. ONCE CONVECTION ENDS VFR CEILINGS AND VISIBILITIES
WILL DOMINATE INTO LATE MORNING MONDAY WITH ONLY LOCALIZED MVFR
FOG TOWARD SUNRISE.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TUESDAY INTO
FRIDAY...MAINLY AFTERNOON AND EVENING. THE GREATEST CHANCES FOR
AREAS OF IFR CONDITIONS OUTSIDE OF THUNDERSTORMS... ESPECIALLY
WITH REGARD TO LOW CLOUDS...WILL BE LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING.
&&
.CLIMATE...
RECORD HIGHS FOR JUNE 13/14 (SUNDAY/MONDAY):
SUNDAY JUNE 13: MONDAY JUNE 14:
RDU: 100 IN 2002 RDU: 97 IN 1944
GSO: 96 IN 1945 GSO: 94 IN 1964
RECORD HIGH MINIMUM TEMPERATURES FOR THE MORNINGS OF JUNE 13/14/15:
SUNDAY JUNE 13: MONDAY JUNE 14: TUESDAY JUNE 15:
RDU: 74 IN 2005 RDU: 76 IN 2005 RDU: 73 IN 2004
GSO: 73 IN 2005 GSO: 71 IN 1945 GSO: 73 IN 1981
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...KRR
AVIATION...VINCENT
CLIMATE...
Hazardous weather outlook, Jun 13, 3:40 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
440 AM EDT SUN JUN 13 2010
NCZ007>011-021>028-038>041-043-073>076-141000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-
440 AM EDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
EARLY EVENING...MAINLY FROM 3 PM TO 8 PM. THE PRIMARY THREAT WILL
BE DAMAGING WIND GUSTS TO AROUND 60 MPH. FREQUENT LIGHTNING IS
ALSO POSSIBLE IN THE STRONGER STORMS...ALONG WITH BRIEFLY HEAVY
RAINFALL THAT COULD PRODUCE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
NCZ042-077-078-083>086-088-089-141000-
JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
440 AM EDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
EARLY EVENING...MAINLY FROM 2 PM TO 10 PM. THE PRIMARY THREAT
WILL BE DAMAGING WIND GUSTS TO AROUND 60 MPH. FREQUENT LIGHTNING
IS ALSO POSSIBLE IN THE STRONGER STORMS...ALONG WITH BRIEFLY
HEAVY RAINFALL THAT COULD PRODUCE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
ALSO...VERY HOT AND HUMID CONDITIONS WILL RESULT IN THE HEAT INDEX
RISING TO NEAR 102 DEGREES AT TIMES THIS AFTERNOON. BE SURE TO
TAKE PRECAUTIONS FROM THE HEAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF MONDAY AND TUESDAY.
VERY HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY. HEAT INDICES
WILL LIKELY APPROACH 104 DEGREES FOR A FEW HOURS MONDAY AFTERNOON.
ONCE AGAIN...BE SURE TO TAKE PRECAUTIONS FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
DJF
In the hours before
Special weather statement, Jun 13, 12:56 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
156 PM EDT SUN JUN 13 2010
NCZ021-022-131930-
FORSYTH-GUILFORD-
156 PM EDT SUN JUN 13 2010
...STRONG THUNDERSTORMS APPROACHING FORSYTH AND GUILFORD COUNTIES...
AT 153 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES
NORTH OF RURAL HALL...OR ABOUT 5 MILES WEST OF DANBURY...MOVING
SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL MOVE INTO NORTHERN
FORSYTH AND GUILFORD COUNTIES BY 215 PM...AND WILL AFFECT THE CITIES
OF WINSTON-SALEM AND GREENSBORO THROUGH 300 PM.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STOKESDALE...
KERNERSVILLE...COLFAX...SUMMERFIELD.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3625 8046 3624 7959 3619 7953 3616 7953
3602 7973 3598 8004 3601 8004 3602 8021
3599 8021 3599 8033 3598 8035 3614 8045
TIME...MOT...LOC 1753Z 312DEG 15KT 3640 8030
22Special weather statement, Jun 13, 2:29 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT SUN JUN 13 2010
NCZ007-023-024-132030-
ALAMANCE-ORANGE-PERSON-
329 PM EDT SUN JUN 13 2010
...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...NORTHERN ALAMANCE
AND NORTHERN ORANGE COUNTIES THROUGH 430 PM EDT...
AT 326 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DANVILLE CITY TO 6 MILES
WEST OF CAMP SPRINGS...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ELON COLLEGE...BUSHY
FORK...BURLINGTON...GRAHAM...MEBANE AND ROXBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3654 7884 3624 7894 3600 7915 3605 7954
3625 7953 3624 7916 3655 7914
TIME...MOT...LOC 1926Z 278DEG 23KT 3658 7933 3627 7957
22Thunderstorm Wind, Person
- When
- June 13, 2:58 PM EST
- Where
- Person County, 2.17 mi SW of Triple Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.460, -78.880
The Department of Highways reported trees blown down along Highway 49 North near Mayo.
Thunderstorm Wind, Person
- When
- June 13, 3:01 PM EST
- Where
- Person County, 2.66 mi SE of Brooksdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.350, -78.940
The Department of Highway reported trees down along Houston Blalock Road.
Thunderstorm Wind, Wake
- When
- June 13, 4:40 PM EST
- Where
- Wake County, 0.89 mi NW of Knightdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 35.790, -78.490
Several trees were blown down onto power lines in Knightdale. At least 400 residences were without power as a result of the downed trees.
Thunderstorm Wind, Wake
- When
- June 13, 4:45 PM EST
- Where
- Wake County, 0.89 mi NE of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.840, -78.320
A large tree was reported blown down on the 400 block of Hunter Lane in Zebulon.
Thunderstorm Wind, Wilson
- When
- June 13, 5:15 PM EST
- Where
- Wilson County, 0.89 mi SE of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -77.910
Wilson County 911 reported a trees down at the 800 block of Suggs Street in Wilson. One fell onto a house causing minor damage.
Thunderstorm Wind, Cumberland
- When
- June 13, 5:20 PM EST to 6:05 PM EST
- Where
- Cumberland County, 1.33 mi ESE of Eastover to 15.98 mi SW of Ft Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -78.760
A line of thunderstorms blew down numerous trees from near Fayetteville to Stedman, Garland and Clinton. A tree was blown down on Baywood Road near Draughon Road near Eastover. Trees were also blown down on Caterwaul Road near Cedar Creek and Halltown Road near Stedman. Numerous trees were blown down from Salemburg near Highway 242 to locations just north and south of Clinton.
Thunderstorm Wind, Anson
- When
- June 13, 5:42 PM EST
- Where
- Anson County, 2.82 mi NNE of Deep Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.890, -80.160
Anson County dispatchers reported a trees down along Highway 109 southwest of Wadesboro.
Thunderstorm Wind, Sampson
- When
- June 13, 5:47 PM EST
- Where
- Sampson County, 2.36 mi SSE of Salemburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.990, -78.500
Trees were blown down along Lakewood School Road near Highway 242.
Thunderstorm Wind, Sampson
- When
- June 13, 6:00 PM EST
- Where
- Sampson County, 1.49 mi NNE of Butlers Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -78.320
Trees blown down along Garland Highway south of Clinton.
Thunderstorm Wind, Sampson
- When
- June 13, 6:10 PM EST
- Where
- Sampson County, 2.19 mi NE of Butlers Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -78.300
Trees were down on Cartertown Road just south of Clinton.
Thunderstorm Wind, Sampson
- When
- June 13, 6:20 PM EST to 6:25 PM EST
- Where
- Sampson County, 0.56 mi N of Clinton to 0.57 mi E of Elliott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.008, -78.331
Trees were reported blown down in downtown Clinton to Rowan Road near Highway 24 in Turkey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Flash Flood in Nebraska, June 13 to 14, 2010$2.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Lightning Strike in North Carolina, June 13, 2010$500,000 · 1 event
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2010$125,000 · 1.75 in hail · 6 events
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241494, 241495, 241496, 241497, 241498, 241499, 241500, 242366, 242368, 242367, 241501.